Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 84, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2017, 8:13 PM MDT for Cheyenne County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 8:13 PM MDT (02:13 UTC)
- Expired
- Jul 27, 2017, 8:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2244 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
588
WUUS55 KCYS 280213
SVRCYS
NEC033-280245-
/O.NEW.KCYS.SV.W.0084.170728T0213Z-170728T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
813 PM MDT THU JUL 27 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Central Cheyenne County in the Panhandle of Nebraska...
* Until 845 PM MDT
* At 813 PM MDT, a severe thunderstorm was located over Gurley, or 13
miles north of Sidney, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Sidney, Dalton, Gurley, Colton, Sunol and Sidney Airport.
This includes Interstate 80 in Nebraska between mile markers 56 and
67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4128 10320 4143 10301 4122 10266 4103 10292
TIME...MOT...LOC 0213Z 316DEG 19KT 4132 10303
HAIL...0.88IN
WIND...70MPH
$$
Levin1 follow-up statement
995
WWUS55 KCYS 280220
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
820 PM MDT THU JUL 27 2017
NEC033-280245-
/O.CON.KCYS.SV.W.0084.000000T0000Z-170728T0245Z/
Cheyenne NE-
820 PM MDT THU JUL 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR CENTRAL CHEYENNE COUNTY...
At 818 PM MDT, a severe thunderstorm was located over Gurley, or 11
miles north of Sidney, moving southeast at 20 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and nickel size hail. At 815 pm, a
trained spotter 10 miles northeast of Potter reported wind
gusts of 60 to 80 mph.
SOURCE...Trained weather spotters.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Sidney, Dalton, Gurley, Colton, Sunol and Sidney Airport.
This includes Interstate 80 in Nebraska between mile markers 56 and
67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4128 10320 4143 10301 4122 10266 4103 10292
TIME...MOT...LOC 0218Z 316DEG 19KT 4130 10300
HAIL...0.88IN
WIND...80MPH
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:36 PM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 27, 3:36 PM MDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 336 PM MDT Thu Jul 27 2017 .SHORT TERM...Tonight through Saturday... The main concern through the afternoon/evening hours will continue to be the potential for a few severe thunderstorms across portions of southeast Wyoming, and possibly western Nebraska. Convection is expected to increase along the Laramie Range through the afternoon hours, within zone of moist low-level upslope and enhanced low-lvl convergence in the vicinity of the higher terrain. We would expect a few of these storms to spread east into the I-25/US-85 corridors during the late afternoon/evening. More widespread development may occur over east central WY as stronger dynamic support overspreads the area with the passage of a more pronounced shortwave. CAPE has increased to around 2000 J/kg over the SLGT Risk area per the most recent (19z) SPC mesoanalysis. This, combined w/ bulk shear around 40 knots in the effective layer will likely support a few rotating updrafts/supercells capable of primarily large hail. LCLs are also quite low this afternoon with surface dew points in the 60s across much of the high plains in the presence of considerable veering in the lowest 2 to 3 km, so would not be surprised to see an isolated tornado in this environment although the main limiting factor will be a lack of speed shear in that same layer. PWAT values over 1.25 inches will support efficient rainfall production with storms this afternoon/evening as well. In general, a similar synoptic environment will exist on Friday w/ scattered afternoon/evening thunderstorms likely once again. There will also be a few ongoing storms over northeastern zones early in the day. Yesterday, it looked like Friday had better potential for more widespread convection on the second day of return flow, but a few changes as models have started to show more inhibition because of warmer temperatures aloft during the day. However, some mid-lvl cooling occurs after 00z which should aid in convective initiation mainly for areas along I-80 east of Laramie, and areas east of US- 85. Strong to severe thunderstorms are a possibility once again as convective parameters will be similar to those seen today. We will remain on the northern fringe of upper-level ridging thru Saturday with continued shots of monsoon moisture. That said, Saturday will be quite active as well. .LONG TERM...(Saturday night through Thursday) Issued at 330 PM MDT Thu Jul 27 2017 Long range models in good agreement with the overall weather pattern, showing the upper level high across the southern plains gradually dissipating this weekend and rebuilding further west near the eastern Great Basin region/four corners area by early next week. Models show PW's between 1 to 1.5 inches in addition to upslope flow, which suggests moisture will be plentiful across most of the forecast area through Sunday and early next week. Models have trended a little further north with the shortwave energy ejecting out of the Arizona/New Mexico Saturday and Saturday night. This shortwave is expected to stall as the upper level high rebuilds further west across the eastern Great Basin. Will have to monitor this feature closely since this pattern suggests very heavy rains and flash flooding for the Front Range. Models are starting to show QPF amounts between 1 to 2 inches along and east of the Laramie Range. Increased POP between 40 to 60 percent across the area for scattered to numerous showers and thunderstorms Saturday night. Kept some POP for the evening and nighttime hours with models showing organized convection sliding southeast across the high plains. Unsettled weather is expected to continue into early next week as northwest flow aloft develops over the area. A more defined upper level trough will move through the area Tuesday and Wednesday, and may result in a more widespread light rain event. Otherwise, kept temperatures near average for this time of the year with highs in the upper 70's to mid 80's along and west of I-25, and near 90 across western Nebraska and far eastern Wyoming. Expect a slight drying trend as we get into late Wednesday and Thursday as the upper level high nudges eastward. && .AVIATION...(For the 18Z TAFS through Friday morning) Another round of showers and thunderstorms are expected this afternoon and evening across most of southeast Wyoming, including KLAR and KCYS and terminals across the far western Nebraska panhandle. Any remnant low CIGS from earlier this morning will continue to lift into this afternoon with VFR conditions expected. Showers and thunderstorms will develop shortly over the mountains of southeast Wyoming and gradually move east/southeast into this evening. Brief IFR CIGS and VIS are possible with these thunderstorms along with strong gusty winds. This activity may not impact most of the western Nebraska terminals until later this evening and into tonight. && .FIRE WEATHER... Issued at 139 PM MDT Thu Jul 27 2017 Fire weather concerns will be low over the next several days given good chances for wetting rains, light winds, and minimum RH values above 20 percent. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...TJT AVIATION...TJT FIRE WEATHER...CLH
Hazardous weather outlook, Jul 27, 3:59 AM MDT, 16 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 359 AM MDT Thu Jul 27 2017 WYZ101>119-281000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 359 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog and drizzle will occur this morning along the southern Laramie Range and areas east into the Nebraska Panhandle. This includes the I-80 and US-287 corridors. Visibility may be reduced to less than one mile in spots. For later today, isolated to scattered showers and thunderstorms will develop over the high country this afternoon and will move east across the plains through the late afternoon and evening. Some of the storms may produce brief heavy rain, small hail, and wind gusts to 45 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will occur almost each day. Some storms may produce heavy rain and localized flooding. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-281000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 359 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Patchy fog will occur this morning mainly in the southern Nebraska Panhandle. Isolated to scattered showers and thunderstorms are then expected to move into the Panhandle from Wyoming this evening. Some of the storms may produce brief heavy rain and wind gusts to 45 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will occur almost each day. Some storms may produce heavy rain and localized flooding. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 27, 6:43 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
643 PM MDT THU JUL 27 2017
NEZ054-055-280130-
Kimball NE-Cheyenne NE-
643 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 730 PM MDT...
At 643 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kimball Airport, or near Kimball, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Kimball and Kimball Airport.
This includes Interstate 80 in Nebraska between mile markers 19 and
23.
LAT...LON 4110 10382 4125 10367 4103 10321 4100 10324
4100 10368
TIME...MOT...LOC 0043Z 308DEG 19KT 4113 10367Local storm report, Jul 27, 6:51 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
651 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 10 SSE CRAWFORD 42.55N 103.34W
07/27/2017 E1.25 INCH DAWES NE STORM CHASER
&&
BCHAPMANSpecial weather statement, Jul 27, 7:08 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Cheyenne WY 708 PM MDT THU JUL 27 2017 NEZ020-021-055-280200- Cheyenne NE-Morrill NE-Banner NE- 708 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE... SOUTHWESTERN MORRILL AND EAST CENTRAL BANNER COUNTIES UNTIL 800 PM MDT... At 708 PM MDT, Doppler radar was tracking a strong thunderstorm near Redington, or 25 miles southeast of Scottsbluff, moving southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dalton and Redington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4154 10351 4169 10338 4148 10286 4125 10306 TIME...MOT...LOC 0108Z 303DEG 22KT 4158 10337 Levin
Local storm report, Jul 27, 7:23 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
723 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST HEMINGFORD 42.32N 103.08W
07/27/2017 E60 MPH BOX BUTTE NE TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 27, 7:36 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
736 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 19 E HARRISBURG 41.55N 103.37W
07/27/2017 E0.88 INCH BANNER NE TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jul 27, 8:02 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
802 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 13 W DALTON 41.41N 103.22W
07/27/2017 E0.50 INCH CHEYENNE NE TRAINED SPOTTER
SOME HAIL WAS LARGER THAN MARBLES BUT NOT MUCH. HEAVY
RAINS. HAIL COVERS THE GROUND. WINDS GUSTING 25 TO 50 MPH
ESTIMATED.
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:05 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 25 min |
| Jul 27, 6:13 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 32 min |
| Jul 27, 6:14 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 16 min |
| Jul 27, 6:43 PM MDT | Special Weather Statement | CYS | Kimball | 47 min |
| Jul 27, 6:49 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 26 min |
| Jul 27, 7:08 PM MDT | Special Weather Statement | CYS | Cheyenne | 52 min |
| Jul 27, 7:12 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 33 min |
| Jul 27, 7:15 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Morrill | 30 min |
| Jul 27, 7:43 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 32 min |
| Jul 27, 8:42 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 33 min |
| Jul 27, 9:04 PM MDT | Special Weather Statement | CYS | Dawes | 41 min |
| Jul 27, 10:20 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 40 min |
| Jul 27, 10:24 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 36 min |
| Jul 27, 11:00 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 45 min |
| Jul 28, 5:05 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.